Arizona, 2012

Damaging Winds in Arizona, August 11, 2012

August 11, 2012 · NWS TWC · 4 events in 1 county or zone

A continued southeast flow of moisture coupled with a mid level trough resulted in thunderstorms over Pima and Pinal Counties. Several storms produced damaging wind gusts.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$29,000
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TWC wrote it up.

A continued southeast flow of moisture coupled with a mid level trough resulted in thunderstorms over Pima and Pinal Counties. Several storms produced damaging wind gusts.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tucson, AZ wrote its last area forecast discussion before the first event at Aug 11, 9:30 AM MST, 4 hours earlier.

Area forecast discussion, Aug 11, 9:30 AM MST, 4 hours before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TUCSON AZ
930 AM MST SAT AUG 11 2012

.SYNOPSIS...HOT DAYTIME TEMPERATURES WILL CONTINUE INTO THE MIDDLE
OF THE UPCOMING WEEK. NEAR RECORD HIGHS WILL OCCUR IN SOME LOCATIONS
THIS WEEKEND. EXPECT SCATTERED THUNDERSTORMS WEST OF TUCSON THROUGH
THIS EVENING. THUNDERSTORMS WILL BE LIMITED TO NEAR THE NEW MEXICO
BORDER SUNDAY. SCATTERED MAINLY AFTERNOON AND EVENING THUNDERSTORMS
WILL THEN RETURN MONDAY THROUGH FRIDAY AS DEEPER MOISTURE RETURNS TO
THE AREA.

&&

.DISCUSSION...KEMX WSR-88D DETECTED ISOLATED 30-50 DBZ ECHOES MOVING
NWWD ACROSS CENTRAL PIMA COUNTY AND SOUTH CENTRAL PINAL COUNTY AT
1605Z. THE REST OF SE AZ WAS VOID OF PRECIP ECHOES AT THIS TIME.
SATELLITE IMAGERY AND SURFACE OBSERVATIONS INDICATED PARTLY CLOUDY
SKIES FROM TUCSON WWD. MOSTLY CLEAR SKIES WERE ACROSS GREENLEE/
GRAHAM/COCHISE COUNTIES.

DEWPOINTS VALID 16Z RANGED FROM THE LOWER 40S F NEAR THE WHITE
MOUNTAINS TO THE NEAR 60 F VICINITY NOGALES AZ. THESE TEMPS WERE
NEARLY IDENTICAL TO 24 HOURS AGO. SURFACE TEMPS VALID 16Z WERE ABOUT
2-5 DEGS F WARMER VERSUS THIS TIME FRI. BLENDED TOTAL PRECIP WATER
IMAGERY DEPICTED VALUES RANGING FROM NEAR 1.00 INCH VICINITY WHITE
MOUNTAINS TO AROUND 1.50 INCHES ACROSS WRN PIMA COUNTY. 11/12Z UPPER
AIR PLOTS INDICATED 594 DM HIGH PRESSURE CENTERED OVER NWRN NEW
MEXICO WITH RIDGE AXIS EXTENDING NWWD INTO THE PACIFIC NW. DIFFLUENT
FLOW AT 300 MB WAS ACROSS SE AZ...AND MID-LEVEL STEERING FLOW WAS
SELY AROUND 10 KTS.

INVERTED TROF MOVING NWWD ACROSS FAR NWRN SONORA WILL MOVE NW ACROSS
SWRN AZ INTO THIS EVENING. NW-SE AXIS OF DEEPER MOISTURE AS WELL AS
DIFFLUENT UPPER FLOW JUSTIFIES SCATTERED SHOWERS/TSTMS ACROSS WRN/
CENTRAL PIMA COUNTY SEWD INTO SANTA CRUZ COUNTY INTO THIS EVENING.
FOR NOW WILL MAINTAIN ISOLATED SHOWERS/TSTMS FOR THE TUCSON METRO
AREA THRU THIS EVENING. HOWEVER...11/12Z NAM ARGUES FOR DRY
CONDITIONS FOR TUCSON. PRECIP-FREE CONDITIONS JUSTIFIED ACROSS
GRAHAM AND COCHISE COUNTIES...AND A SLIGHT CHANCE OF SHOWERS/TSTMS
VICINITY WHITE MOUNTAINS. DRY CONDITIONS AREA WIDE LATE TONIGHT AS
THE INVERTED TROUGH ADVANCES WELL NW OF THIS FORECAST AREA.

SUN...
SHOWERS/TSTMS FORECAST TO BE LIMITED TO THE HIGHER TERRAIN EAST OF
TUCSON AND ESPECIALLY TO NEAR THE NEW MEXICO BORDER AS PER THE
11/12Z NAM.

MON...
DEEPER MOISTURE IS PROGGED TO ADVECT WWD ACROSS SE AZ. THE INHERITED
OFFICIAL FORECAST DEPICTS SCATTERED AFTERNOON AND EVENING SHOWERS/
TSTMS FROM TUCSON EWD/SWD WITH LESSER PRECIP CHANCES ACROSS WRN
SECTIONS. MAIN CONCERN FOR MON WILL BE THE THREAT FOR DAMAGING WIND
GUSTS DUE TO A QUITE DRY NEAR-SURFACE ENVIRONMENT.

TUE-FRI...
DAILY PRECIP CHANCES TO GRADUALLY INCREASE THIS PERIOD AS UPPER
RIDGE REMAINS JUST EAST OF THE AREA. IN SUMMARY...SCATTERED MAINLY
AFTERNOON AND EVENING SHOWERS/TSTMS MAINLY FROM TUCSON EWD/SWD WITH
LESSER SHOWER/TSTM ACTIVITY ACROSS WRN SECTIONS.

THE HOTTEST TEMPERATURES OF THE YEAR ARE FORECAST SUNDAY AND MONDAY
WITH THE LOW DESERTS NEAR HEAT ADVISORY CRITERIA. COOLING TREND TO
OCCUR DURING THE LATTER PART OF THE UPCOMING WEEK.

&&

.AVIATION...ISOLD-SCT -TSRA/-SHRA MAINLY SOUTH AND WEST OF KTUS THRU
THIS EVENING THEN DRY CONDITIONS AREA WIDE 06Z-12Z SUNDAY. BRIEF WIND
GUSTS APPROACHING 40 KTS WITH THE STRONGEST TSRA. OTHERWISE...VFR
CONDITIONS AND SURFACE WIND GENERALLY LESS THAN 10 KTS THRU LATE
TONIGHT OR 12/12Z. AVIATION DISCUSSION NOT UPDATED FOR TAF
AMENDMENTS.

&&

.FIRE WEATHER...SCATTERED THUNDERSTORMS WILL OCCUR MAINLY WEST OF
TUCSON INTO THIS EVENING. ISOLATED TO SCATTERED THUNDERSTORMS WILL
THEN OCCUR MAINLY NEAR THE HIGHER TERRAIN SUNDAY. THUNDERSTORM
CHANCES WILL GRADUALLY INCREASE DURING THE UPCOMING WEEK AS DEEPER
MOISTURE RETURNS TO THE AREA. OTHERWISE...EXPECT HOT DAYTIME
TEMPERATURES WITH NORMAL DIURNAL WIND TRENDS INTO THE MIDDLE OF THE
UPCOMING WEEK.

&&

.TWC WATCHES/WARNINGS/ADVISORIES...NONE.

WEATHER.GOV/TUCSON
Hazardous weather outlook, Aug 11, 9:46 AM MST, 3 hours 44 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TUCSON AZ
946 AM MST SAT AUG 11 2012

AZZ501>503-505-515-120600-
WESTERN PIMA COUNTY-TOHONO O'ODHAM NATION-
UPPER SANTA CRUZ RIVER VALLEY/ALTAR VALLEY-
SOUTH CENTRAL PINAL COUNTY-BABOQUIVARI MOUNTAINS-
946 AM MST SAT AUG 11 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST
ARIZONA.

.DAY ONE...TODAY AND TONIGHT

SCATTERED THUNDERSTORMS WILL OCCUR THROUGH THIS EVENING FOLLOWED
BY DRY CONDITIONS LATE TONIGHT. THE STRONGEST THUNDERSTORMS WILL
BE CAPABLE OF PRODUCING DAMAGING WIND GUSTS...PARTICULARLY THIS
AFTERNOON AND EARLY THIS EVENING. OTHERWISE...HOT TEMPERATURES
WILL OCCUR AGAIN TODAY.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

DRY CONDITIONS ARE EXPECTED SUNDAY. THEREAFTER...THUNDERSTORM
CHANCES WILL GRADUALLY INCREASE MONDAY THROUGH FRIDAY AS DEEPER
MOISTURE RETURNS TO THE AREA. HOT DAYTIME TEMPERATURES WILL
CONTINUE SUNDAY THROUGH TUESDAY FOLLOWED BY A COOLING TREND BY THE
END OF THE WEEK.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

AZZ504-506-514-120600-
TUCSON METRO AREA-SOUTHEAST PINAL COUNTY-
CATALINA AND RINCON MOUNTAINS-
946 AM MST SAT AUG 11 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST
ARIZONA.

.DAY ONE...TODAY AND TONIGHT

THERE IS A SLIGHT CHANCE OF THUNDERSTORMS THROUGH THIS EVENING
FOLLOWED BY DRY CONDITIONS LATE TONIGHT. OTHERWISE...HOT
TEMPERATURES WILL OCCUR AGAIN TODAY.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

DRY CONDITIONS ARE EXPECTED SUNDAY. THEREAFTER...THUNDERSTORM
CHANCES WILL GRADUALLY INCREASE MONDAY THROUGH FRIDAY AS DEEPER
MOISTURE RETURNS TO THE AREA. HOT DAYTIME TEMPERATURES WILL
CONTINUE SUNDAY THROUGH TUESDAY FOLLOWED BY A COOLING TREND BY THE
END OF THE WEEK.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

AZZ510-120600-
WHITE MOUNTAINS OF GRAHAM AND GREENLEE COUNTIES-
946 AM MST SAT AUG 11 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST
ARIZONA.

.DAY ONE...TODAY AND TONIGHT

THERE IS A SLIGHT CHANCE OF THUNDERSTORMS THIS AFTERNOON AND THIS
EVENING.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

SCATTERED MAINLY AFTERNOON AND EVENING THUNDERSTORMS WILL OCCUR
SUNDAY THROUGH FRIDAY.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

AZZ507>509-511>513-120600-
UPPER SAN PEDRO RIVER VALLEY-
EASTERN COCHISE COUNTY BELOW 5000 FEET-UPPER GILA RIVER VALLEY-
GALIURO AND PINALENO MOUNTAINS-CHIRICAHUA MOUNTAINS-
DRAGOON AND MULE AND HUACHUCA AND SANTA RITA MOUNTAINS-
946 AM MST SAT AUG 11 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST
ARIZONA.

.DAY ONE...TODAY AND TONIGHT

DRY CONDITIONS WILL PREVAIL THROUGH TONIGHT.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

THERE IS A SLIGHT CHANCE OF AFTERNOON AND EVENING THUNDERSTORMS
MAINLY NEAR THE MOUNTAINS SUNDAY. THEREAFTER...THUNDERSTORM
CHANCES WILL GRADUALLY INCREASE MONDAY THROUGH FRIDAY AS DEEPER
MOISTURE RETURNS TO THE AREA.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

WEATHER.GOV/TUCSON

The radar

The Tucson radar (KEMX), 44 km away, was scanning. The volume nearest the first event began at 20:29 UTC.

Open the radar archive at this moment

Event by event

4 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Pima

When
August 11, 1:30 PM MST to 2:15 PM MST
Where
Pima County, 1.86 mi SSW of South Tucson to 3.14 mi WSW of Old Tuscon
Measured
52 kt (60 mph) estimated gust
Property damage
$2,000
Reported by
Broadcast Media
Coordinates
32.154, -110.978

Thunderstorm winds downed a tree at Mission Manor Park in Tucson and flipped over a loosely anchored small metal shed at San Joaquin Road and West Milky Way Drive.

Thunderstorm Wind, Pima

When
August 11, 2:55 PM MST to 3:00 PM MST
Where
Pima County, 6.44 mi NE of Oro Vly to 6.4 mi NE of Oro Vly
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Broadcast Media
Coordinates
32.479, -110.894

Thunderstorm winds downed a tree at Catalina Regional Park. The tree fell on a park shelter, damaging the roof.

Thunderstorm Wind, Pima

When
August 11, 3:30 PM MST to 3:35 PM MST
Where
Pima County, 0.43 mi SSW of Ali Chuk to 0.92 mi W of Ali Chuk
Measured
56 kt (64 mph) estimated gust
Property damage
$15,000
Reported by
Emergency Manager
Coordinates
31.814, -112.553

Thunderstorm winds damaged three homes and a cellular tower near Menager's Dam.

Thunderstorm Wind, Pima

When
August 11, 4:30 PM MST to 4:35 PM MST
Where
Pima County, 0.2 mi WNW of Tatrai Toak to 0.34 mi WNW of Tatrai Toak
Measured
56 kt (64 mph) estimated gust
Property damage
$10,000
Reported by
Emergency Manager
Coordinates
32.371, -112.473

Thunderstorm winds damaged two homes in Hickiwan. One home sustained considerable roof damage.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Arizona in 2012Every state in 2012This day in weather historyWarnings in Arizona, August 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 408860, 408918, 408945, 408928.